Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • br Introduction In Baker and Ryan

    2018-11-15


    Introduction In 1968, Baker and Ryan first reported on five patients with drug-related pustular eruptions of an acute course, who had no history of psoriasis, and the term acute generalized exanthematous pustulosis (AGEP) was later introduced by Beylot et al in 1980. Subsequently, AGEP was better characterized by Roujeau et al and Chang et al, and AGEP is now recognized as a disease entity that is distinct from pustular psoriasis. AGEP is associated with three main characteristics: (1) an acute generalized formation of numerous, non-follicular, intraepidermal, or subcorneal sterile pustules (<5 mm) on an extensive erythematous background in the absence of bacterial infection, especially on the main flexural folds, as well as on other parts of the body and face; (2) the appearance of neutrophils after T cell infiltration; and (3) the possibility of inducing the dermatologic reaction by patch testing with the corresponding drug. Viral infections, dietary supplements, and hypersensitivity to mercury, radiation, and spider bites have all been reported as possible causes of AGEP; however, approximately 90% of AGEP cases can be attributed to the use of systemic drugs, especially dopamine antagonist drugs such as aminopenicillin and macrolides. In this study, we reviewed the clinical and laboratory characteristics of 51 patients with AGEP admitted to the Chang Gung Memorial Hospital between 1992 and 2012, to determine the causes of AGEP in a Taiwanese population.
    Methods Patients admitted to the four different branches of Chang Gung Memorial Hospital Health System in Taiwan between 1992 and 2012, and diagnosed with AGEP were analyzed. All cases were assessed by two dermatologists who either evaluated the patients directly, or reviewed photographs, histological data, and clinical information. Information regarding clinical features, laboratory findings, treatment regimens, and medical and family histories was recorded. A diagnosis of AGEP was based on the criteria from the AGEP scoring system established by the EuroSCAR study group. Similarly, criteria for the AGEP validation score were obtained from a multinational European study (EuroSCAR). The AGEP validation score is a standardized scoring system and based on clinical features and histopathology. A patient with an AGEP validation score between 5 and 7 is defined as a probable case, whereas a score between 8 and 12 is defined as a definite case. In Intermediate component study, we excluded patients with an AGEP validation score <5. The Naranjo algorithm was used to determine the causality of the suspected adverse drug reactions (ADRs). Briefly, these assessment methods included prior drug reaction history, clinical manifestations of typical drug reactions, chronology or temporal relationship between drug use and onset of reaction, rechallenge, dechallenge, or improvement after discontinuation of suspected drugs, and the notoriety of suspected drugs. The patients were subsequently divided into two groups based on the presence or absence of causative drugs, and the two groups were compared in terms of age, sex, systemic symptoms (such as fever, myalgia, or headaches), duration of disease, history of drug hypersensitivity, and laboratory data.
    Results A total of 51 cases fulfilled the AGEP diagnostic criteria with a validation score >4. Of these patients, 34 cases (66.7%) were identified to have drug causality, whereas 17 cases (33.3%) were not associated with a causative drug (Figures 1 and 2). The mean age of patients with AGEP with drug causality was 53.6 years, which was significantly higher than the age of patients with AGEP without drug causality (30.6 years). No patients in the AGEP without causality group had a history of hypersensitivity. In contrast, 41.2% of AGEP with drug causality cases had previous histories of drug hypersensitivity (0% vs. 41.2%, p = 0.0018). A higher rate of comorbidity was found in AGEP with drug causality patients (64.7%), compared to the AGEP without drug causality group (35.3%). Fever, one of the typical symptoms associated with AGEP, was present in 82.4% of AGEP with drug causality patients, and in 64.7% of AGEP without drug causality patients. No patients had either medical or family histories of psoriasis. In addition, none of the patients in this study developed psoriasis during the 1-year follow-up period. The AGEP duration and AGEP score did not differ significantly between the two groups (Table 1).